Archive for Rational Mechanics and Analysis

, Volume 197, Issue 3, pp 1053–1088 | Cite as

Adjoint and Compensated Compactness Methods for Hamilton–Jacobi PDE

Open Access
Article

Abstract

We investigate the vanishing viscosity limit for Hamilton–Jacobi PDE with nonconvex Hamiltonians, and present a new method to augment the standard viscosity solution approach. The main idea is to introduce a solution σε of the adjoint of the formal linearization, and then to integrate by parts with respect to the density σε. This procedure leads to a natural phase space kinetic formulation and also to a new compensated compactness technique.

References

  1. 1.
    Bardi, M., Capuzzo-Dolcetta, I.: Optimal Control and Viscosity Solutions of Hamilton–Jacobi-Bellman Equations, with appendices by M. Falcone and P. Soravia, Birkhä user, 1997Google Scholar
  2. 2.
    Ballou D.: Solutions to nonlinear hyperbolic Cauchy problems without convexity conditions. Trans. Am. Math. Soc. 152, 441–460 (1970)MATHMathSciNetGoogle Scholar
  3. 3.
    Bagnerini P., Rascle M., Tadmor E.: Compensated compactness for 2D conservation laws. J. Hyperbolic Differ. Equ. 2, 697–712 (2005)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Christ, M.: On linear functionals which are positive on convex functions (preprint)Google Scholar
  5. 5.
    Crandall M.G., Evans L.C., Lions P.-L.: Some properties of viscosity solutions of Hamilton Jacobi equations. Trans. Am. Math. Soc. 282, 487–502 (1984)MATHMathSciNetGoogle Scholar
  6. 6.
    Crandall M.G., Lions P.-L.: Two approximations of solutions of Hamilton Jacobi equations. Math. Comp. 43, 1–19 (1984)MATHMathSciNetGoogle Scholar
  7. 7.
    Dafermos C.: Regularity and large time behavior of solutions of a conservation law without convexity. Proc. R. Soc. Edinb. Sect. A 99, 201–239 (1985)MATHMathSciNetGoogle Scholar
  8. 8.
    Evans, L.C.: Weak Convergence Methods for Nonlinear Partial Differential Equations, CBMS 74, American Mathematical Society, 1990Google Scholar
  9. 9.
    Evans L.C.: A survey of partial differential equations methods in weak KAM theory. Comm. Pure Appl. Math. 57, 445–480 (2004)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Federer, H.: Geometric Measure Theory, Die Grundlehren der mathematischen Wissenschaften, Band 153, Springer, 1969Google Scholar
  11. 11.
    Fleming W.: The convergence problem for differential games II. Advances in Game Theory, Princeton University Press, Princeton, 195–210, 1964Google Scholar
  12. 12.
    Fleming W.: The Cauchy problem for degenerate parabolic equations. J. Math. Mech. 13, 987–1008 (1964)MATHMathSciNetGoogle Scholar
  13. 13.
    Glimm J., Kranzer H.C., Tan D., Tangerman F.M.: Wave fronts for Hamilton–Jacobi equations: the general theory for Riemann solutions in \({\mathbb R^n}\). Comm. Math. Phys. 187, 647–677 (1997)MATHCrossRefMathSciNetADSGoogle Scholar
  14. 14.
    Marson A.: Nonconvex conservation laws and ordinary differential equations. J. London Math. Soc. 2(69), 428–440 (2004)CrossRefMathSciNetGoogle Scholar
  15. 15.
    Lions, J.-L.: Optimal Control of Systems Governed by Partial Differential Equations, translated by S. K. Mitter, Springer, 1971Google Scholar
  16. 16.
    Lions P.-L.: Identification du cone dual des fonctions convexes et applications. C. R. Acad. Sci. Paris Sr. I Math. 326, 1385–1390 (1998)MATHADSGoogle Scholar
  17. 17.
    Lions P.-L., Perthame B., Tadmor E.: Kinetic formulation of the isentropic gas dynamics and p-systems. Comm. Math. Phys. 163, 415–431 (1994)MATHCrossRefMathSciNetADSGoogle Scholar
  18. 18.
    Lions P.-L., Perthame B., Tadmor E.: A kinetic formulation of multidimensional scalar conservation laws and related equations. J. Amer. Math. Soc. 7, 169–191 (1994)MATHMathSciNetGoogle Scholar
  19. 19.
    Perthame, B.: Kinetic Formulation of Conservation Laws. Oxford Lecture Series in Mathematics and its Applications, vol. 21. Oxford University Press, Oxford, 2002Google Scholar
  20. 20.
    Tartar, L.: Compensated compactness and applications to partial differential equations. Nonlinear Analysis and Mechanics, Heriot-Watt Symposium, Vol. IV, Research Notes in Math 39, Pitman, 136–212, 1979Google Scholar
  21. 21.
    Tran, H.V.: Paper to appearGoogle Scholar
  22. 22.
    Zheng, Y.: Systems of Conservation Laws. Two-dimensional Riemann problems. Progress in Nonlinear Differential Equations and their Applications, 38. Birkhäuser, 2001Google Scholar

Copyright information

© The Author(s) 2010

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of CaliforniaBerkeleyUSA

Personalised recommendations